Pennsylvania, 2001

Damaging Wind in Pennsylvania, July 1, 2001

July 1, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down trees and power lines in and around Hamburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down trees and power lines in and around Hamburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 10:15 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 10:15 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 AM EDT SUN JUL 1 2001

GOODNESS...IT/S THERMODYNAMICALLY RIPE AROUND HERE. SOUNDINGS FROM
OKX AND LWX BOTH HAVE PWATER VALUES ABOVE 1.5 INCHES AND CAPES ABOVE
2000 J/KG. DON/T EXPECT ANY MORE WARM AIR OR MOISTURE INTO AREA AT
LOWER LEVELS GIVEN SFC AND H8 ANALYSES...BUT THERE/S ENOUGH AND NEW ETA
SUGGESTS WITH SOME BACKING OF THE WIND ABOVE H7 AT 18Z THAT IT COULD
DESTABILIZE MORE.

INITIALLY...THE BEST DYNAMICS APPEAR N OF FA...BUT EVENTUALLY WE ARE
RATHER CLOSE TO THE RIGHT REAR QUAD OF AN UPPER JET AND WE ALREADY
SEE SOME H5 DIFLUENCE PER ANALYSIS. THERE IS SOME...BUT NOT AN
ABUNDANCE OF...SPEED AND DIRECTIONAL SHEAR FROM THE SFC TO H7 (MAYBE
15 TO 20 KTS OF SPEED SHEAR AND 30 DEG OF DIRECTIONAL SHEAR).

WE CAN SEE THE CONVECTION LINES ESTABLISHING THEMSELVES FROM UPSTATE
NY INTO NWRN PA AT 11 AM ON RADAR...AND THEY ARE INCREASINGLY ACTIVE
WITH REGARDS TO LIGHTNING GIVEN THE LDS. EXPECT THEM TO PROPOGATE
DOWN INTO OUR AIR MASS THIS AFTERNOON AND EVENING. WITH PLENTY OF
THERMODYNAMIC AND SOME DYNAMIC ENERGY...HAVE PUT THE WORDING FOR THE
CONVECTION AHEAD OF THE WORDING FOR THE HEAT IN THE FCST. SINCE WE
ARE CLOSE TO CONVECTIVE TEMPS ALREADY...HAVE NOT TRIED TO TIME TSTM
DEVELOPMENT...HOWEVER HAVE APPLIED TIMING TO POTENTIALLY SEVERE WX.

MASSAGED SOME TEMPS A LTL BASED ON CURRENT READINGS...MAINLY DOWN A
LTL FAR NW AS CLOUDS ARE THERE AND MPO SEEMS HARD PRESSED TO REACH
THE 80S...AND UP A LTL ALONG THE COAST AS LOW LVL FLOW LOOKS STRONG
ENOUGH TO ALLOW TEMPS THERE NEAR 90. DID NOT CHANGE THE URBAN HEAT
WARNING OR THE HEAT ADVISORY.

SML CRAFT HEADLINE CONTD FOR TNGT AND MON.

.PHI...URBAN HEAT WRNG TDA PA67-71 NJ15/17-19 DE1
       HEAT ADVY TDA NJ16/21-23 MD8/12/15/19/20 DE2-3

MPD

In the hours before

Special weather statement, Jul 1, 11:13 AM EST, 1 hour 22 minutes before
DEZ001-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1213 PM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT FOR THE
FOLLOWING LOCATIONS:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

MPD

The radar

The Philadelphia radar (KDIX), 149 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
July 1, 12:35 PM EST
Where
Berks County, Hamburg
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -75.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260079.